Kansas, 2019

Flash Flood and Hail in Kansas, June 20 to 21, 2019

June 20 to 21, 2019 · NWS TOP · 16 events in 8 counties and zones

Isolated thunderstorms during the early evening hours of June 20th produced a few large hail reports. More significant severe weather occurred during the overnight hours as two complexes moved across the forecast area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Isolated thunderstorms during the early evening hours of June 20th produced a few large hail reports. More significant severe weather occurred during the overnight hours as two complexes moved across the forecast area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 20, 2:53 PM CST, 3 hours 23 minutes earlier.

Area forecast discussion, Jun 20, 2:53 PM CST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
353 PM CDT Thu Jun 20 2019

.SHORT TERM...(This evening through Friday)
Issued at 349 PM CDT Thu Jun 20 2019

Main focus in the short-term will be chances for thunderstorms and
the timing of convective activity across the area.

The upper level pattern is characterized by a trough of low pressure
over the northwestern CONUS and slight mid and upper level ridging
over the central Plains. A broad area of surface low pressure was
located over the Colorado Rockies/Four Corners region. Closer to
home, skies remained clear as temperatures warmed into the upper
80s and low 90s over northeastern KS this afternoon. Dewpoints as
of mid-afternoon were holding in the mid to upper 60s for much of
the area with low 70 degree dewpoints located primarily over the
southeastern quadrant of the state. Most of the evening hours are
expected to remain dry with the best chance for convective
initation occurring near the KS/NE border. If storms are able to
get going, all modes of severe weather will be possible given that
instability has reached 3000+ J/kg of CAPE and effective bulk
shear values exceed 50 kts in northeastern KS.

The better chance for thunderstorms across the CWA will occur during
the overnight hours. CAMS model guidance has come into better
agreement with a squall line of storms developing over northwestern
KS as a nocturnal low level jet increases and interacts with an
area of low pressure and associated surface boundary located near
the NE border. The primary hazards with the storms overnight will
be strong winds and hail. Storms should exit the area by mid-
morning tomorrow.

Attention then turns to very hot conditions developing tomorrow.
Temperatures will soar into the low 90s by the mid-afternoon hours.
When combined with ample low level moisture and surface dewpoints in
the low to mid 70s, the heat index will increase to near 100 degrees
for a few hours during prime heating. Current thinking is that
rain and storm chances will remain very low throughout the day and
evening hours of Friday. Additionally, the better chances for
thunderstorms overnight into Saturday look to remain north of the
area.

.LONG TERM...(Friday night through Thursday)
Issued at 349 PM CDT Thu Jun 20 2019

Active weekend in store as seasonably strong short-wave trough
expected to move from Utah Saturday morning to western Kansas by
Sunday evening.  Deepening surface low ahead of upper trough will
continue to draw very high theta-e air in the boundary layer
northward into eastern Kansas.  MLCAPE values forecast to be in
excess of 5000 J/kg by late Saturday afternoon with little (if any)
convective inhibition.  One key question is how far west storms will
initiate. In general prefer GFS positioning of surface features as
it seems NAM pushes weak surface high too far south and east given
approach of upper trough. Once storms form, some will likely become
severe, although mid-level winds and deep-layer shear are somewhat
marginal. Probably will see mostly outflow-dominated storms,
although could be a narrow window/corridor where better shear to
west becomes roughly co-located with better instability. Surface
dewpoints in the low 70s and precipitable water values nearing 2"
should set the stage for efficient rain-producing storms.  Wouldn't
be surprised if flood highlights are eventually needed for late
Saturday and possibly Sunday.

Primary question for Sunday seems to be where effective boundary
will set up.  Not surprisingly, NAM is more aggressive in pushing
(and keeping) boundary to the southeast with the rain-cooled air
from Saturday night's activity.  GFS allows airmass to recover again
with axis of mid-level trough still over eastern Colorado by midday
Sunday.  At this point will play middle-of-the-road scenario and
carry highest PoPs in the east.  If GFS scenario is correct, heavy
rain threat will be present again with very moist airmass in place.

Cooler, drier weather expected Monday as upper trough lifts to the
northeast.  Could see some warm-advection activity again by Tuesday
night as mid-level heights rise.  Summer-like ridging starting to
build in by Wednesday which should mostly shut off any organized
precip chances.

Should also mention heat potential for Saturday.  Some convective
cloudiness debris may keep temps in check a bit, but highs near 90
and dewpoints in low 70s yield heat indices around 100.  That's
below advisory criteria, but warmest of season so far, so will
continue to keep this as part of the forecast message.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1230 PM CDT Thu Jun 20 2019

For the 18Z TAF period, surface winds will remain gusty out of a
southerly direction through the afternoon under mostly clear sky
conditions. Focus then turns to a chance for storms overnight.
Confidence in timing still a little low but did include VCSH at
KMHK from 09Z-12Z. Will monitor future model trends this
afternoon to see if fine-tuning of storm chances is needed for
next TAF issuance. CIGS are likely to drop to near MVFR conditions
by sunrise Friday and LLWS is looking possible in the pre-dawn
hours of tomorrow.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Teefey
LONG TERM...Teefey
AVIATION...Teefey
Hazardous weather outlook, Jun 20, 2:59 PM CST, 3 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
359 PM CDT Thu Jun 20 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-212100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
359 PM CDT Thu Jun 20 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

A few thunderstorms are possible this evening, primarily in far
northeastern Kansas. These storms will be capable of large hail,
damaging winds, and possibly a tornado or two. Additional
thunderstorms are possible overnight. The primary hazards with
these storms will be damaging winds and large hail.

Flooding will continue into late week on the Big Blue River and
its tributaries upstream of Tuttle Creek Lake. Flooding will also
continue along the Delaware River upstream of Perry Lake.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional thunderstorm activity is expected through the upcoming
weekend. Heavy rainfall and flash flooding may occur,
particularly Saturday night. Some of the storms could also be
severe with strong winds and large hail the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Jun 20, 5:28 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Topeka KS
628 PM CDT Thu Jun 20 2019

KSZ010-011-210000-
Nemaha-Marshall-
628 PM CDT Thu Jun 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NEMAHA AND EAST CENTRAL
MARSHALL COUNTIES UNTIL 700 PM CDT...

At 627 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Marysville, moving east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Centralia, Axtell, Beattie, Vermillion and Baileyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3975 9659 3987 9660 3992 9611 3965 9611
TIME...MOT...LOC 2327Z 269DEG 17KT 3979 9653

The radar

The Topeka radar (KTWX), 85 km away, was scanning. The volume nearest the first event began at 00:14 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 3 hail, 1 flash flood. Local standard time, as filed.

Hail, Marshall

When
June 20, 6:16 PM CST to 6:17 PM CST
Where
Marshall County, 2.76 mi N of Vermillion
Measured
0.88 in hail
Reported by
Public
Coordinates
39.760, -96.270

Hail, Marshall

When
June 20, 6:16 PM CST to 6:17 PM CST
Where
Marshall County, 4.15 mi N of Vermillion
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
39.780, -96.270

Hail, Marshall

When
June 20, 6:20 PM CST to 6:21 PM CST
Where
Marshall County, 4.15 mi N of Vermillion
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.780, -96.270

Thunderstorm Wind, Republic

When
June 21, 5:14 AM CST to 5:15 AM CST
Where
Republic County, 1.48 mi NNW of Courtland
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
39.800, -97.910

Measured wind gust.

Thunderstorm Wind, Douglas

When
June 21, 5:18 AM CST to 5:19 AM CST
Where
Douglas County, 0.69 mi S of Lawrence Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
39.010, -95.220

Measured wind gust at the Lawrence Airport.

Thunderstorm Wind, Geary

When
June 21, 6:52 AM CST to 6:53 AM CST
Where
Geary County, 3.39 mi NW of Camp Forsythe
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.100, -96.880

Estimated wind gust.

Thunderstorm Wind, Geary

When
June 21, 6:55 AM CST to 6:56 AM CST
Where
Geary County, 1.07 mi W of Junction City
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.030, -96.850

Estimated wind gusts.

Thunderstorm Wind, Shawnee

When
June 21, 8:05 AM CST to 8:06 AM CST
Where
Shawnee County, 5.1 mi SSW of Menoken
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.010, -95.780

A 5 to 6 inch diameter tree was down near the intersection of Urish and 29th street.

Thunderstorm Wind, Jefferson

When
June 21, 8:20 AM CST to 8:21 AM CST
Where
Jefferson County, 0.54 mi E of Perry
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.080, -95.390

Tree limbs and powerlines down.

Thunderstorm Wind, Douglas

When
June 21, 8:30 AM CST to 8:31 AM CST
Where
Douglas County, 2.12 mi SE of Lake View
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.000, -95.250

Estimated wind gust.

Thunderstorm Wind, Douglas

When
June 21, 8:38 AM CST to 8:39 AM CST
Where
Douglas County, 0.88 mi SW of Lawrence
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.960, -95.240

Tree limbs 3 to 4 inches in diameter were down.

Thunderstorm Wind, Douglas

When
June 21, 8:40 AM CST to 8:41 AM CST
Where
Douglas County, 1.75 mi WSW of Lawrence
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.960, -95.260

Numerous power lines down across the city.

Thunderstorm Wind, Franklin

When
June 21, 8:55 AM CST to 8:56 AM CST
Where
Franklin County, 1.38 mi N of Ottawa Muni Arpt
Measured
87 kt (100 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.550, -95.250

Power poles (15-20) were snapped along Rock Creek Road.

Thunderstorm Wind, Franklin

When
June 21, 8:55 AM CST to 8:56 AM CST
Where
Franklin County, 2.82 mi S of Norwood
Measured
87 kt (100 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.640, -95.220

Semi overturned near mile marker 188 on I-35.

Thunderstorm Wind, Coffey

When
June 21, 9:25 AM CST to 9:26 AM CST
Where
Coffey County, Le Roy
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.080, -95.630

Delayed report of tree damage in Leroy.

Flash Flood, Marshall

When
June 21, 7:08 PM CST to 8:38 PM CST
Where
Marshall County, 1.74 mi NE of Vliets to 1.8 mi NE of Vliets
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.740, -96.310

Water was flowing through the yard of the home owner.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841716, 841717, 841718, 841719, 841720, 841721, 841722, 841723, 841725, 841724, 841726, 841727, 841728, 841729, 841730, 841731.